Fentanyl — Recreational Russian Roulette
With the increased presence of fentanyl found in many street drugs, dabbling with cocaine, ecstasy, heroin, and pharmaceuticals can turn a party into a tragedy. Imagine yourself — heart pounding, vision blurring, music melting in your eardrums, consciousness slipping away. Imagine your parents, siblings, partners and friends living without you. Cause of death — the last decision you made.
Even without the threat of fentanyl, drug use is a risky behaviour. If you are a recreational or first-time user, you’re gambling with your future. When considering the consequences of drug use and experimentation, just ask yourself: Is this worth dying for?
Fentanyl is a powerful painkiller generally reserved for terminal patients in excruciating pain; it’s 50 times stronger than heroin and up to 100 times more potent than morphine. Dealers and suppliers are cutting fentanyl into their products to make it more powerful, making drug use a deadly game of recreational Russian roulette.
Here are some facts the BC Coroners Service is reporting:
- In the first eight months of 2017, 1,013 people have died in suspected drug overdoses compared with 547 for the same period in 2016.
- In August alone, drug overdoses were suspected in 113 deaths. That’s more than three people every day losing their lives and a 79 percent jump from August 2016.
- In those eight months, more than 80 percent of those who died from suspected illicit drugs had fentanyl detected in their systems. That’s 823 people with fentanyl in their bodies and that’s one and a half times more than during the same period a year before.
- In most cases, the fentanyl was combined with other illicit drugs, most often cocaine, heroin and methamphetamines.
“This highlights the complexities of drug dependency and illicit drug use, and the importance of a co-ordinated, health-focused approach to this medical issue,” said chief coroner Lisa Lapointe, adding that no illicit substance should be considered safe, even if you know your dealer.
“Anyone using an illicit substance must be prepared for an adverse effect and must have someone else present who is willing and able to help.”
Danger lies in the “it won’t happen to me” attitude. It can happen to you. Meaghan Hagerty of the TRU Wellness Centre says, “fentanyl doesn’t care what kind of person you are.” Notably, iconic musician Prince’s death turned out to be fentanyl related, so if His Royal Badness was not exempt — nobody is.
What is fentanyl?
Fentanyl is a synthetic (human-made) narcotic (analgesic) drug that was developed for severe pain management. Fentanyl acts to suppress your central nervous system (CNS) and is termed a "depressant" type drug, meaning that it can severely depress your respiratory system (breathing rate). It is 50-100 times more potent than other opioid type drugs (i.e. morphine); therefore, the risk of overdose is significantly higher.
You can’t see it, smell it or taste it.
Why am I hearing so much about fentanyl related deaths?
Since 2000, the number of fentanyl related deaths has significantly increased--especially in Canada’s four largest provinces. Ranging from doubling to an increase of over 20 times. For example, the Canadian Centre of Substance Abuse (August 2015) reports that fentanyl-detected deaths in BC (fentanyl was detected in the body, irrespective of cause) rose from 13 in 2012 to 90 in 2014 — a seven-fold increase. And while they note that better data collection needs to be done across the country, this agency reports that there were at least 1,019 fentanyl-detected deaths and 655 fentanyl-implicated deaths (fentanyl determined to be cause or contributing cause of death) in Canada between 2009 and 2014.
I use drugs occasionally but not fentanyl. Am I at risk?
Absolutely. Unless you are purchasing drugs from a person or place other than a licensed pharmacy or approved health facility you are at risk. In Canada it has been found in heroin, oxycodone, cocaine, crystal meth and other drugs in powder, liquid or pill form. The pill form is often sold as ‘oxy’ or other club drugs.
Know your source.
What are the symptoms of an overdose?
If you fear you or a friend is experiencing an overdose, they will exhibit some or all of the following symptoms:
- severe sleepiness
- slow heartbeat
- slow, shallow breathing or snoring
- trouble breathing or choking
- cold, clammy skin
- trouble walking or talking
- lips and nails turning blue
What are some guidelines around drug use?
Drug experimentation is like sex—to remain 100% risk free, abstinence is the only solution — but if you choose to partake — follow these guidelines:
- never use alone – have a designated non-user present
- start with a small amount
- do not mix substances, including alcohol, as it increases risk of overdose
- call 911 right away if you think someone is overdosing
- make a plan and know how to respond in case of an overdose
- use where help is easily available
- be prepared to give breaths and/or administer naloxone (Narcan) until help arrives
Do you know your source?
Maybe you do, but most likely you don’t. You literally don’t know what you are ingesting—and the results can be deadly.
Know your source. The Wellness Centre is working on prevention, response and awareness initiatives—so students can better understand the dangers of drug use. Says Meaghan, “we want the TRU community to be educated on their risks and options if they choose to use.”
What is naloxone and how can I access a Narcan kit?
Naloxone is a medication that can temporarily reverse the effects of an overdose from opiate type drugs (fentanyl, morphine, heroin, methadone, etc.). BC has developed a ‘Take Home Naloxone’ (THN) program to help reduce overdose deaths and save lives.
To learn more about these kits and where you can access them, please refer to the provincial Harm Reduction Program Toward the Heart.
You can also speak to a physician at TRU’s Health Services. Call 250-828-5126 or drop in to make an appointment in Old Main 1461
What do I do if I suspect someone has had an overdose?
- Call 911 immediately
- While you are waiting for the ambulance to arrive you can follow the SAVE ME protocol.